Oregon, 2008

Blizzard in Oregon, December 26 to 28, 2008

December 26 to 28, 2008 · NWS PDT · 2 events in 2 counties and zones

A warm advection pattern brought heavy snowfall and blizzard conditions to the Blue Mountains and Grande Ronde Valley. Snowfall amounts in inches included Tollgate(10), 10 miles north of Elgin(7).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A warm advection pattern brought heavy snowfall and blizzard conditions to the Blue Mountains and Grande Ronde Valley. Snowfall amounts in inches included Tollgate(10), 10 miles north of Elgin(7).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 26, 1:50 PM PST, 4 hours 10 minutes earlier.

Area forecast discussion, Dec 26, 1:50 PM PST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
150 PM PST FRI DEC 26 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY...A WARMER SYSTEM IS CURRENTLY
MOVING INTO THE PACIFIC NORTHWEST. RAIN AND SNOW IS BEING REPORTED
FROM SEATTLE SOUTH TOWARD PORTLAND. PRECIPITATION WILL SPREAD EAST
OVER THE CASCADES AND ACROSS THE REGION THIS EVENING AND OVERNIGHT
WITH THE WARM FRONT. THE COLDER AIR THAT HAS BEEN OVER THE REGION
WILL KEEP INITIAL PRECIPITATION SNOW FOR MOST OF THE AREA TONIGHT.
THE HEAVIEST SNOW ACCUMULATIONS WILL BE NEAR THE CASCADES AS WELL AS
IN THE NORTHERN BLUE MOUNTAINS. A COLD FRONT WILL THEN DROP OVER THE
REGION EARLY SATURDAY MORNING...KEEPING PRECIPITATION GOING. WARMER
AIR MOVING OVER COLD AIR TRAPPED IN THE YAKIMA...KITTITAS VALLEY AND
PORTIONS OF THE COLUMBIA RIVER GORGE WILL LEAD TO THE POTENTIAL FOR
FREEZING RAIN EARLY SATURDAY MORNING. THIS WARMER AIR WILL ALSO HELP
RAISE SNOW LEVELS TO AROUND 4000 FEET BY SATURDAY AFTERNOON. MANY
LOWER ELEVATIONS WILL TRANSITION FROM SNOW TO RAIN OVER THE COURSE
OF THE DAY...WHILE ELEVATIONS ABOVE 4000 FEET WILL CONTINUE TO
RECEIVE SNOW. UNDER THE WESTERLY FLOW ALOFT...PLACES ALONG THE
CASCADES AND NORTHERN BLUE MOUNTAINS WILL SEE HEAVY SNOW. CURRENT
ADVISORIES AND WARNINGS LOOK TO BE ON TRACK. ANOTHER DISTURBANCE
WILL MOVE THROUGH THE FLOW ON SUNDAY...INCREASING PRECIPITATION
AMOUNTS AGAIN FOR THE REGION.

WINDS WILL BECOME BREEZY TO WINDY BY SATURDAY ACROSS AREAS OF
EASTERN OREGON AND ALONG THE CASCADES. THIS WILL LEAD TO AREAS OF
BLOWING SNOW IN THE HIGHER ELEVATIONS...AND HELP MIX OUT THE COLDER
AIR IN THE LOWER VALLEYS. YAKIMA AND KITTITAS VALLEY AS WELL AS THE
COLUMBIA RIVER GORGE WILL BE TERRAIN SHELTERED FROM THE SOUTH TO
SOUTHWEST WINDS. THESE WINDS WILL THEN GRADUALLY DECREASE ON SUNDAY.
DMH

.LONG TERM...SUNDAY NIGHT THROUGH TUESDAY NIGHT. SUNDAY NIGHT...A
SYSTEM WILL BE EXITING THE REGION WITH THE FLOW BECOMING WEST TO
SOUTHWEST WITH SOME RAINSHADOWING OVER THE BASIN.  THE WESTERLY FLOW
WILL CONTINUE THROUGH THE NEXT SEVERAL DAYS WITH A NUMBER OF
DISTURBANCES IN THE FLOW THAT SHOULD KEEP PRECIPITATION MAINLY OVER
THE EAST SLOPES OF THE CASCADES AND THE MOUNTAINS OF NORTHEAST
OREGON.  TEMPERATURES WILL BE MODERATING ALONG WITH THE MELTDOWN OF
ICE AND SNOW IN THE LOWER ELEVATIONS. ML

WEDNESDAY THROUGH FRIDAY. THE LATEST MODELS WERE  SHOWING A COUPLE
OF DISTURBANCES WITH ONE PASSING TO OUR NORTH AND ANOTHER TO OUR
SOUTH WEDNESDAY AND HAVE TONED DOWN POPS SOME. BY WEDNESDAY NIGHT
ANOTHER STORM WAS POISED TO TRACK ACROSS OUR AREA WITH A TRAILING
COLD FRONT AND THIS SHOULD BRING ANOTHER ROUND OF SHOWERS TO THE
AREA. THE MODELS WERE LOWERING TEMPS SOME AND HAVE DONE SO ACROSS
OUR AREA. A WEAK RIDGE THEN MOVES INTO THE REGION THURSDAY AND HAVE
DECREASED POPS ON THIS DAY. HOWEVER PRESSURE GRADIENTS TIGHTEN AND
THIS COULD BE A BREEZY DAY ACROSS PORTIONS OF WA/OR. ANOTHER STRONG
STORM AND A WARM FRONT IS FORECAST FOR FRIDAY AND WITH A SW FLOW
ALOFT OVERRUNNING BELOW FREEZING SFC TEMPS COULD RESULT IN
ACCUMULATING SNOWS OR FROZEN PCPN TOWARD THE END OF THE WEEK. 97

&&

.AVIATION...00Z TAFS. PATCHY AREAS OF LOW CLOUDS AND FREEZING FOG
WILL CONTINUE AT KPSC AND KYKM THROUGH 03Z.  SNOW WILL BE SPREAD
ACROSS THE AREA AND BRING IFR AND LIFR CONDITIONS TO ALL SITES
THROUGH THE NIGHT AND MUCH OF SUNDAY.  93

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  28  39  35  42 /  90  80  80  80
ALW  28  39  36  41 /  90  90  80  80
PSC  27  38  36  39 /  80  50  30  50
YKM  22  33  29  34 /  80  60  40  50
HRI  28  40  36  41 /  80  60  50  50
ELN  22  33  30  33 /  80  70  50  50
RDM  22  42  36  43 /  80  60  40  40
LGD  27  36  33  39 /  90  80  80  80
GCD  26  38  33  41 /  80  80  50  50
DLS  30  38  36  39 /  90  60  60  60

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL 4 PM PST SUNDAY FOR ORZ502.

     WINTER WEATHER ADVISORY UNTIL 4 PM PST SATURDAY FOR ORZ042-049-
     050-503-505-506.

     WINTER STORM WARNING UNTIL 4 PM PST SATURDAY FOR ORZ043.

     WINTER WEATHER ADVISORY UNTIL 10 AM PST SATURDAY FOR ORZ041.

WA...WINTER STORM WARNING UNTIL 4 PM PST SUNDAY FOR WAZ030-501.

     WINTER WEATHER ADVISORY UNTIL 4 PM PST SATURDAY FOR WAZ502.

     WINTER WEATHER ADVISORY UNTIL 10 AM PST SATURDAY FOR WAZ024-026-
     027.

&&

TI:RYG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
84/93/97/93
Hazardous weather outlook, Dec 26, 7:40 AM PST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
740 AM PST FRI DEC 26 2008

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-271415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
740 AM PST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINTER MIX
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EASTERN
     COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA
     VALLEY, EASTERN COLUMBIA RIVER GORGE OF OREGON

SNOW
     EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, NORTHWEST
     BLUE MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL OREGON, GRANDE
     RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF
     OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS

A WET AND RELATIVELY WARM WEATHER SYSTEM WILL BEGIN TO MOVE THROUGH
THE REGION TODAY BRINGING A WINTERY MIX TO THE EAST SLOPES OF THE
WASHINGTON CASCADES...THE COLUMBIA RIVER GORGE...AND THE YAKIMA AND
KITTITAS VALLEY TODAY.  WIDESPREAD SNOW CAN BE EXPECTED OVERNIGHT
WITH HEAVY SNOW ALONG THE EAST SLOPES OF THE CASCADES AND THE
MOUNTAINS OF NORTHEAST OREGON.  WINTER STORM WARNINGS HAVE BEEN
ISSUED FOR PORTIONS OF CENTRAL AND SOUTHEAST WASHINGTON AND
NORTHEAST OREGON.  PLEASE REFER TO THE WINTER WEATHER MESSAGE
/PDXWSWPDT WWUS46 KPDT/ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINTER MIX SATURDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EASTERN
     COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA
     VALLEY, EASTERN COLUMBIA RIVER GORGE OF OREGON

SNOW SATURDAY
     EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, NORTHWEST
     BLUE MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL OREGON, GRANDE
     RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF
     OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS

SNOW SUNDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, NORTHWEST
     BLUE MOUNTAINS, NORTHERN BLUE MOUNTAINS OF OREGON

THE STORM SYSTEM WILL CONTINUE TO MOVE THROUGH THE AREA ON SATURDAY
WITH MORE SNOW FOR THE MOUNTAIN AREA AND A MIX OF RAIN AND SNOW FOR
THE LOWER ELEVATIONS. WITH RAIN EXPECTED IN THE LOWER
ELEVATIONS...THIS MAY CAUSE LOCAL FLOODING AS THE SNOWPACK AND
ACCUMULATED ICE ARE MELTED. UNSETTLED WEATHER WILL THEN CONTINUE
THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH TOMORROW FOR HEAVY SNOW.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Special weather statement, Dec 26, 3:20 PM PST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
320 PM PST FRI DEC 26 2008

ORZ041-042-044-501-504-WAZ024-028-029-271130-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
INCLUDING THE CITIES OF...THE DALLES...DUFUR...MADRAS...MAUPIN...
MORO...ARLINGTON...BOARDMAN...HERMISTON...HEPPNER...PENDLETON...
CONDON...FOSSIL...SPRAY...WHITE SALMON...CONNELL...PROSSER...
TRI-CITIES...DAYTON...WAITSBURG...WALLA WALLA
320 PM PST FRI DEC 26 2008

...A MESSY SNOW MELT PERIOD IS ON TAP FOR THE LOWER ELEVATIONS OF
SOUTHEAST AND SOUTH CENTRAL WASHINGTON AND NORTHERN OREGON...

A WEATHER SYSTEM WILL SPREAD INTO THE AREA TONIGHT AND
SATURDAY...BRINGING SNOW TO THE MOUNTAINS AND SOME RAIN AND MILDER
TEMPERATURES TO THE LOWER ELEVATIONS.

THE COMBINATION OF MILDER TEMPERATURES...STRONG SOUTHERLY WIND AND
LIGHT RAIN MAY RESULT IN A MESSY PERIOD OF SNOW MELT ACROSS THE
LOWER ELEVATIONS OF THE COLUMBIA BASIN...THE BLUE MOUNTAINS
FOOTHILLS...THE COLUMBIA RIVER GORGE AND NORTH CENTRAL OREGON.

THE COMBINATION OF LIGHT RAIN AND MELTING SNOW COULD RESULT IN
LOCAL URBAN OR SMALL STREAM FLOODING...ESPECIALLY IN THOSE AREAS
WHERE A FOOT OR MORE OF SNOW IS STILL ON THE GROUND. THE MELTING
SNOW AND ICE MAY RESULT IN CLOGGING OF STORM DRAINS OR
CULVERTS...WITH THE WATER PONDING IN LOW AREAS.

TEMPERATURES WILL BE MODERATING THROUGH THE WEEKEND AND EARLY NEXT
WEEK WITH DAYTIME HIGHS IN THE 30S TO LOWER 40S AND NIGHTTIME LOWS
AROUND FREEZING. NO RAPID WARM UP ACCOMPANIED BY HEAVY RAIN IS
ANTICIPATED...AND AS A RESULT NO MAINSTEM RIVER FLOODING IS EXPECTED.

ML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Northern Blue Mountains

When
December 26, 6:00 PM PST to December 28, 12:00 PM PST
Where
Northern Blue Mountains forecast zone
Reported by
Department of Highways
Coordinates
45.494, -117.976 (the zone’s center; the record gives no point)

Blizzard, Grand Ronde Valley

When
December 27, 12:00 AM PST to 8:00 AM PST
Where
Grand Ronde Valley forecast zone
Reported by
Department of Highways
Coordinates
45.310, -118.009 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141102, 141103.